l’ve been on 1mg finasteride for about 9 mths and have recently noticed increased shedding (about 2-3 times more hair than usual).
lve read that finasteride causes synchronization of the hair cycle and as such this can occur and might be taken as a sign that the medication is effective.
Is this correct?
No one really knows for sure. I have heard reports from patients and readers such as yourself that starting finasteride may cause shedding. Aside from the anecdotal evidence, I have not heard or read about a scientific research on this phenomenon. I would hope that the shedding is the result of the drug and the hair going into another growth cycle rather than an acceleration of the hair loss that is due to your genetics. Time will tell the answer here as the shedding should stop and reverse by the 4th month if it is caused by a change in your hair cycle.
Nevertheless, the effectiveness of finasteride (Propecia) has been well studied and documented. Thus, it would not be a good idea to stop taking the medication if you are experiencing hair loss. The hair loss may be worse if you stop the medication as your body will play “catch up” and go back to the state as if you were never on the drug.